Monday Pharmaceutical Mystery: August 26

What is causing high sodium levels in this person?

You are a consultant pharmacist for an assisted living facility. You are doing monthly chart reviews and you take notice of 1 chart in particular, since the patient is new to the facility. JM is a male, age 75 years, who is on eternal tube feedings following hemorrhagic CVA 3 weeks prior. In addition to dysphagia he is also unable to communicate. JM weighs 65 kg and receives 1500 calories per day continuous duodenal tube feeding. He has had persistent hypernatremia. The charge nurse asks you to pay special attention to this chart when you review it since the hyper natremia is unresolved and somewhat of a mystery.

The patient is on the following meds:

  • carbamazepine 200 mg 4 times daily,
  • lansoprazole 30mg once daily,
  • metoclopramide 10 mg 4 times daily,
  • calcium carbonate 500 mg daily,
  • ergocalciferol liquid 400 IU daily,
  • liquid multivitamins with minerals 5 mL daily,
  • docu-sate with senna (100 mg/17 mg) twice daily, and
  • baclofen 10 mg 4 times daily.

In addition, tube feeding occurs at 50 mls/hour for 20 hours, and off for 4 hours. Tube feeding formula delivers 1.5 cal/ml for a total of 1500 calories per day, or 1000mls of tube feeding.

Na level prior to stroke is 142. Current sodium level 3 weeks post strokeis 163.

Mystery: What is causing this patients high sodium levels?

Solution: The patient is thirsty, and he cannot communicate his need for water. The dietitian should be alerted regarding this situation for a precise amount of water to be given daily.

As a general rule, the patient should be getting 1 ml of water per calorie administered. Also as a general rule 1000 mls of concentrated tube feeds contain approximately 700-800ml of water. Therefore this patient is needing approximately 1500 (calories)-800(water in the tube feeding)=700 mls of additional water. The patient needs approximately 200-150 mls of water via peg, q6hrs.

There are also equations for water deficits for males and females that can be used for a more precise correction of the sodium to prevent rapid changes.

Reference

Dickerson, R. N. and Brown, R. O. (2005), Long‐Term Enteral Nutrition Support and the Risk of Dehydration. Nutr Clin Pract, 20: 646-653. doi:10.1177/0115426505020006646. https://www.ncbi.nlm.nih.gov/pubmed/16306302. Accessed August 26, 2019.